Alert archive / Georgia / Flash Flood Warnings in 2020

Flash Flood Warning 19, NWS Jacksonville, FL

September 16, 2020Glynn County, Georgia

NWS Jacksonville, FL issued this flash flood warning at Sep 16, 2020, 2:29 AM EDT for Glynn County, Georgia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2020, 2:29 AM EDT (06:29 UTC)
Expired
Sep 16, 2020, 5:30 AM EDT
In force
3 hr
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Flood severity
None

County Glynn County, GA

The radar

The Jacksonville radar (KJAX), 73 km from the middle of the area, began a volume at 06:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 6.5 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2020-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2020-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1138 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

230 
WGUS52 KJAX 160629
FFWJAX
GAC127-160930-
/O.NEW.KJAX.FF.W.0019.200916T0629Z-200916T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jacksonville FL
229 AM EDT Wed Sep 16 2020

The National Weather Service in Jacksonville has issued a

* Flash Flood Warning for...
  Central Glynn County in southeastern Georgia...

* Until 530 AM EDT.

* At 227 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Earlier Tuesday night, 3 to 6 
  inches of rain have fallen. Another inch has fallen since with 
  another 2 to 5 inches is possible with current thunderstorm. Flash 
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Brunswick, St. Simons Island, Dock Junction, Country Club Estates,
  Sea Island and Boys Estate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3103 8149 3106 8151 3106 8152 3108 8153
      3110 8157 3111 8156 3113 8156 3113 8157
      3111 8158 3121 8168 3136 8152 3119 8132

$$

NGUYEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 2:07 AM EDT, 22 minutes earlier.

Area forecast discussion, Sep 16, 2:07 AM EDT, 22 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
207 AM EDT Wed Sep 16 2020

.AVIATION...
[Through 06Z Thursday]

Up and down MVFR-VFR cigs and vsbys anticipated through the
period with rounds of heavy rainfall and isolated thunderstorms
associated with the outer bands of Sally. Brief IFR conditions
possible during rounds of heaviest showers along with gusty winds.
Outside of rain bands, light east winds this morning will become
more southeasterly through the period as Sally slowly moves
northward.

&&

.PREV DISCUSSION [1054 PM EDT]...

.NEAR TERM [Through Tonight]...

Sfc high pressure extend across the Mid-Atlantic states into
northern GA the Southeast United States behind a cold front
shifting just south of the Altamaha River Basin. Hurricane Sally
remains to our west in the northern Gulf waters this afternoon
and is forecast to slowly move north tonight. Moist easterly flow
this afternoon have driven most of the widespread shower activity
west of I-95, where the most unstable air resides. The only
exception will be coastal Glynn County afternoon where the front
resides. Heavy downpours up to 1-2" leading to minor flooding
continues to be the main hazards from any storms or stronger
showers the rest of this afternoon and early evening. Steering
winds will shift to a southwesterly flow this evening potentially
bring the shower activity back to the coast, mainly from Duval
County northward up the Georgia coast. This activity should push
off the coast later in the evening. Isolated activity during the
late evening and initial post mid night hours, there will be an
increase of shower activity during the pre-dawn hours from the off
the Gulf of Mexico into the Suwannee Valley and far west interior
southeast Georgia. Lows tonight will be in the mid 70s.

.SHORT TERM [Wednesday Through Thursday Night]...

Wednesday...A convergent boundary will reside near the FL/GA
boundary during the day. Hurricane Sally is forecast to make
landfall along the northern Gulf coast during the morning, then
track slowly northeastward across southern Alabama as the day
progresses. Deep moisture wrapping around the east side of the
system will keep precipitable water values at or above 2.25
inches. This convergent boundary will be accompanied by some
pretty good shear over the Suwannee Valley and far west interior
southeast GA extending along and just north of the FL/GA border.
Showers and embedded storms may be ongoing Wednesday morning
across coastal southeast Georgia along and north of the frontal
boundary and the northeasterly onshore flow with one initial first
band. Otherwise, rainfall may end up more diurnal in nature, with
scattered showers and embedded storms moving across the area in
the mid to late morning hours, becoming more widespread in the
afternoon with diurnal heating. By late afternoon and early
evening, convection may become strong just north of the FL/GA
border along the convergent boundary with heavy rainfall, perhaps
subtle rotation, and gusty winds. Outer rainbands from Sally may
move into the western portions of the area as early as late
Wednesday night or pre-dawn hours Thursday morning as Sally moves
across east central Alabama and west central Georgia.

Thursday/Thursday Night...The aforementioned boundary will lift
northward into central Georgia, while Sally shifts very slowly
into north central Georgia. As a result, deep moisture will
continue to stream into the Florida Peninsula from the Gulf of
Mexico with a very deep southwest flow, fueling numerous to
widespread showers and thunderstorms. Assuming Sally is along the
forecast track, interior southeast Georgia could see repeated slow
moving bands of showers of heavy rain oriented southwest to
northeast. Early Thursday evening, the focus seems to be over
northeast Florida with showers. Showers will dissipate during the
mid evening, with overnight shower activity will be limited due to
the loss of day time heating.

Highs on Wednesday will be 80 to 85 across southeast Georgia and
85 to 90 across northeast Florida. Highs on Thursday are forecast
to be generally 85 to 90 degrees across the area. Overnight lows
both nights will be in the 70s.

.LONG TERM [Friday Through Tuesday]...

A southwesterly flow will continue to prevail over northeast
Florida Friday with a north-northeasterly flow developing over SE
GA as a surface boundary / cold front pushes just north of I-10
into northeast Florida. A southwesterly flow will persist aloft
bringing numerous showers and embedded storms to the region. The
cold front will press through northeast FL Friday night. This will
bring a northeasterly wind surge this weekend. This surge
maintains itself over our coastal counties into early next week.
Some of the guidance is suggesting potential for heavy rainfall
along portions of the northeast Florida coastline this weekend and
early next week potentially developing a significant flood threat
to the coastal counties of SE GA and NE FL while drier airmass
works into the interior sections of region. Will need to monitor
this closely in later guidance through the week. Some drier air
aloft is forecast to work its way into the area early next week
(particularly the interior sections of southeast GA), but
northeasterly onshore flow will continue to bring at least
scattered showers and isolated storms to northeast Florida and
coastal southeast Georgia.

The area will see a cool down, with highs in the mid to upper 70s
across southeast Georgia this weekend, and upper 70s to lower 80s
early next week. For northeast Florida, temperatures are forecast
to be 85-90 on Friday, then cooling to 80-85 Sunday through
Tuesday.

.MARINE...

Low pressure developing over the southeast Georgia waters along a
frontal boundary will lift northeastward overnight. Meanwhile,
Hurricane Sally will move slowly northward overnight towards
Mobile Bay and will then turn northeastward towards landfall near
the Florida and Alabama border area on Wednesday. A Small Craft
Advisory has been extended to the near shore and offshore waters
north of St. Augustine overnight, where seas of 5-7 feet will
prevail. Seas of 4 to 6 feet will prevail in the near shore and
offshore waters south of St. Augustine overnight, where Small
Craft should exercise Caution. Onshore winds and elevated seas
will subside during the predawn hours on Wednesday, with winds
becoming southeasterly towards sunrise and then southerly with
increasing speeds by Wednesday evening. Winds will increase to
Caution levels of 15-20 knots The remnants of Sally will move
slowly across central Georgia on Thursday afternoon and night,
maintaining brisk southerly winds over our waters. A strong cold
front will then move southward through our waters late Friday
night and Saturday, followed by an abrupt surge of north and then
northeasterly winds on Saturday afternoon and evening. Small Craft
Advisory conditions will overspread our waters on Saturday
evening as strong high pressure builds into New England and wedges
down the southeastern seaboard.

Rip Currents: High risk of rip currents will continue through at
least Wednesday at all area beaches.

.HYDROLOGY...

Water levels peaked at just under moderate flood status along the
southeast GA Atlantic coast during high tide this evening, while
water levels are generally peaking around minor flood levels along
the northeast FL Atlantic coast and within the St. Johns River
basin as this evening's high tide cycle continues. Elevated water
levels will persist with the approach of the new moon on Thursday.

These elevated water levels in concert with training bands of
rainfall within coastal convergent bands will pose an elevated
concern for localized flooding rainfall over the next 48 hrs due
to poor drainage, especially in our normally flood prone coastal
areas including Brunswick, JAX Beach, & St. Augustine.

Further increases in water levels appear likely this weekend as
astronomically high tides persist and a northeasterly wind surge
arrives over our area.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  78  73  84  72  82 /  70  70  90  40  60
SSI  83  78  87  76  87 /  60  50  80  50  60
JAX  86  76  89  75  89 /  50  50  80  30  60
SGJ  86  76  90  76  90 /  50  40  60  30  60
GNV  86  75  88  74  89 /  60  40  70  30  60
OCF  87  75  88  76  89 /  60  30  70  40  70

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for Coastal Duval-
     Coastal Flagler-Coastal Nassau-Coastal St. Johns.

GA...High Rip Current Risk through late tonight for Coastal Camden-
     Coastal Glynn.

AM...Small Craft Advisory until 5 AM EDT early this morning for
     Coastal waters from Altamaha Sound to Fernandina Beach FL
     out 20 NM-Coastal waters from Fernandina Beach to St.
     Augustine FL out 20 NM-Waters from Altamaha Sound GA to
     Fernandina Beach FL from 20 to 60 NM-Waters from Fernandina
     Beach to St. Augustine FL from 20 to 60 NM.

&&

In the hours before

Special weather statement, Sep 15, 11:15 PM EDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1115 PM EDT Tue Sep 15 2020

GAZ152-250-160415-
Brantley GA-Northern Ware GA-
1115 PM EDT Tue Sep 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BRANTLEY AND EAST
CENTRAL WARE COUNTIES UNTIL 1215 AM EDT...

* At 1114 PM EDT, Doppler radar was tracking a thunderstorm near
  Fort Mudge, or 14 miles southwest of Nahunta, moving northwest at
  10 mph.

* Minor flooding due to heavy rainfall is possible with this storm.

* Locations impacted include...
  Fort Mudge and Braganza.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3110 8206 3106 8206 3101 8208 3101 8224
      3114 8232 3122 8222 3121 8220 3120 8219
      3121 8219 3122 8218
TIME...MOT...LOC 0314Z 132DEG 10KT 3107 8216

KB
Special weather statement, Sep 16, 1:19 AM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
119 AM EDT Wed Sep 16 2020

GAZ153-154-166-160600-
Inland Glynn GA-Coastal Glynn GA-Coastal Camden GA-
119 AM EDT Wed Sep 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMDEN AND CENTRAL
GLYNN COUNTIES UNTIL 200 AM EDT...

* At 118 AM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Brunswick, moving northwest at
  10 mph.

* Minor flooding due to heavy rainfall is possible with this storm.

* Locations impacted include...
  Brunswick, St. Simons Island, Dock Junction and Country Club
  Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3103 8149 3109 8161 3112 8160 3111 8161
      3112 8162 3111 8163 3118 8176 3138 8155
      3116 8134
TIME...MOT...LOC 0518Z 132DEG 8KT 3115 8149

NGUYEN

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 9:27 PM EDTRip Current StatementJAXCamden, Glynn47 hr
Sep 15, 11:15 PM EDTSpecial Weather StatementJAXBrantley60 min
Sep 16, 1:19 AM EDTSpecial Weather StatementJAXGlynn41 min
Sep 16, 2:05 AM EDTAreal Flood WarningJAXGlynn3 hr
Sep 16, 11:56 AM EDTSpecial Weather StatementJAXCamden, Glynn49 min
Sep 16, 2:42 PM EDTSpecial Weather StatementJAXLanier33 min
Sep 16, 2:51 PM EDTSpecial Weather StatementJAXClinch39 min
Sep 16, 3:06 PM EDTSpecial Weather StatementJAXAtkinson24 min
Sep 16, 3:50 PM EDTSpecial Weather StatementJAXEchols25 min
Sep 16, 4:18 PM EDTSpecial Weather StatementJAXEchols42 min
Sep 16, 4:34 PM EDTSpecial Weather StatementJAXClinch, Echols41 min
Sep 16, 4:48 PM EDTSevere Thunderstorm WarningJAXClinch, Echols42 min
Sep 16, 5:31 PM EDTSevere Thunderstorm WarningJAXClinch, Echols, Ware44 min
Sep 16, 6:11 PM EDTTornado WarningJAXCharlton, Clinch, Ware34 min
Sep 16, 6:30 PM EDTSpecial Weather StatementJAXWare45 min
Sep 16, 6:47 PM EDTSpecial Weather StatementJAXCharlton43 min
Sep 16, 7:07 PM EDTSpecial Weather StatementJAXWare23 min
Sep 16, 7:13 PM EDTTornado WarningJAXCharlton19 min
Sep 16, 7:29 PM EDTSpecial Weather StatementJAXPierce46 min
Sep 16, 7:35 PM EDTSpecial Weather StatementJAXBrantley, Pierce40 min

Nearby

Flash Flood Warnings in Georgia, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.